Alert archive / North Carolina / Flash Flood Warnings in 2007

Flash Flood Warning 22, NWS Blacksburg, VA

July 26, 2007Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jul 26, 2007, 4:06 PM EDT for Watauga County, North Carolina. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2007, 4:06 PM EDT (20:06 UTC)
Expired
Jul 26, 2007, 10:00 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text
Flood severity
None

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 4:30 PM EDTFLASH FLOODBeech Mountain, NC15 GRAVEL ROADS WASHED OUT. MAIN HIGHWAY TO THE MOUNTAIN CLOSED BY DEBRIS. 2 TO 3 INCHES OF RAIN FELL BETWEEN 330 AND 430 PM LST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 262006
FFWRNK
NCC189-270200-
/X.NEW.KRNK.FF.W.0022.070726T2006Z-070727T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT THU JUL 26 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 1000 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEECH
  MOUNTAIN

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3625 8190 3622 8191 3619 8190 3619 8187
      3618 8185 3616 8183 3620 8183

$$

DS
3 follow-up statements
000 
WGUS71 KRNK 262047
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT THU JUL 26 2007

NCC189-270200-
/X.CON.KRNK.FF.W.0022.000000T0000Z-070727T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-
438 PM EDT THU JUL 26 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
WESTERN WATAUGA COUNTY...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEECH
MOUNTAIN

FLOOD WATERS WILL LIKELY MOVE DOWN POND AND BEECH CREEK...AND WILL 
EFFECT THE COMMUNITIES OF KELLERSVILLE AND BEECH CREEK.  THE BEECH 
MOUNTAIN RESORT AREA WILL LIKELY EXPERIENCE FLOODING OF DITCHES.  
MUDSLIDES ARE ALSO POSSIBLE. 

THROUGH 4:30 PM...WEATHER SERVICE RADAR INDICATED THAT AS MUCH AS 3 
INCHES OF RAIN HAD FALLEN IN THE VICINITY OF BEECH MOUNTAIN.  
ADDITIONAL RAINFALL IS POSSIBLE THROUGH 6:00 PM...WITH FLOODING OF 
SMALL STREAMS LIKELY. 

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

IF ROADS BECOME IMPASSIBLE...BLOCKED BY DEBRIS OR FLOOD 
WATERS...PLEASE CONTACT YOUR NEAREST LAW ENFORECEMENT AGENCY SO THAT 
BARRICADES CAN BE PUT IN PLACE.

LAT...LON 3625 8190 3622 8191 3619 8190 3619 8187
      3618 8185 3616 8183 3620 8183

$$

PEM
000 
WGUS71 KRNK 262237
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT THU JUL 26 2007

NCC189-270200-
/X.CON.KRNK.FF.W.0022.000000T0000Z-070727T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-
630 PM EDT THU JUL 26 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
WESTERN WATAUGA COUNTY...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ANOTHER THUNDERSTORM JUST WEST OF BEECH MOUNTAIN.  THIS STORM MAY 
PRODUCE ADDITIONAL RAINFALL OVER THE WARNED AREA.

RAINFALL OF BETWEEN 2 AND 3 INCHES HAS ALREADY OCCURRED ON BEECH 
MOUNTAIN.  THIS HAS RESULTED IN FLASH FLOODING. LOCAL LAW 
ENFORECEMENT REPORTED THAT AROUND 15 GRAVEL ROADS HAVE BEEN WASHED 
OUT IN THE VICINITY OF BEECH MOUNTAIN AND WILL BE IMPASSIBLE UNTIL 
REPAIRED.  THE MAIN HIGHWAY TO THE MOUNTAIN WAS ALSO CLOSED...BUT 
HAS NOW BEEN RE-OPENED.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3625 8190 3622 8191 3619 8190 3619 8187
      3618 8185 3616 8183 3620 8183

$$
000 
WGUS71 KRNK 262330
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT THU JUL 26 2007

NCC189-262338-
/X.CAN.KRNK.FF.W.0022.000000T0000Z-070727T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-
730 PM EDT THU JUL 26 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN WATAUGA
COUNTY...

PLEASE RELAY REPORTS OF FLOOD DAMAGE TO THE NATIONAL WEATHER SERVICE 
BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.  THANK YOU.


LAT...LON 3625 8190 3622 8191 3619 8190 3619 8187
      3618 8185 3616 8183 3620 8183

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:43 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 26, 2:43 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT THU JUL 26 2007

.SYNOPSIS...
HIGH PRESSURE WILL BE OFF THE MID ATLANTIC COAST TONIGHT. ON
FRIDAY AND SATURDAY...A LOW PRESSURE SYSTEM WILL MOVE FROM THE
UPPER MISSISSIPPI VALLEY INTO THE OHIO VALLEY.

&&

.NEAR TERM /THROUGH TONIGHT/...
OROGRAPHICAL INFLUENCES AND AFTERNOON HEATING PRODUCING SCATTERED
CONVECTION ALONG AND WEST OF THE BLUE RIDGE THIS AFTERNOON. THIS
CONVECTION WILL SLOWLY TRACK TO THE NORTHEAST. COVERAGE OVER THE
MOUNTAIN WILL INCREASE THROUGH THE EVENING ACROSS THE MOUNTAINS WITH
A FEW BECOMING SEVERE. CAPE VALUES IN THE MOUNTAIN EMPIRE AND SE WV
RUNNING NEAR 2000 J/KG AND ELSEWHERE BETWEEN 1000-1500 J/KG.
ISOLATED ACTIVITY IS POSSIBLE IN THE PIEDMONT. UNLIKE THE LAST FEW
DAYS...THIS AFTERNOON STORMS WILL BE DIURNALLY DRIVEN AND MAY LAST
UNTIL MIDNIGHT.

MOIST ATMOSPHERE AND SATURATED GROUND WILL BRING PATCHY FOG TO MOST
AREAS WITH DENSE FOG LIKELY IN THE MOUNTAIN VALLEYS. TEMPERATURES
AND DEW POINTS WILL BE WARM AND MUGGY WITH READINGS IN THE 60S.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
THE UPPER LEVEL CLOSED LOW...WHICH HAS PLAGUED THE AREA THE LAST
COUPLE OF DAYS...WILL MOVE FROM THE GREAT LAKES AND OPEN UP OVER THE
OHIO VALLEYS FRIDAY. A STRONG SHORT WAVE DEVELOPING OVER THE MID
WEST WILL TRACK WITH THIS UPPER LEVEL TROUGH INTO THE OHIO VALLEY.
THIS WILL BE THE AREA OF FOCUS FOR SEVERE WEATHER FRIDAY AND FRIDAY
NIGHT. OVER THE IMMEDIATE AREA...SCATTERED PULSE STORMS ARE POSSIBLE
ONCE AGAIN OVER THE MOUNTAINS. WITH MORE SUNSHINE EXPECTED...TEMPERATURES
WILL RETURN TO NORMAL LEVELS. INCREASED POPS AND EXTENDED EAST FOR
FRIDAY NIGHT INTO SATURDAY. WENT WITH LIKELY POPS FOR SATURDAY IN
THE WEST...WHICH MATCHS UP NICELY WITH GSP AND RLX. CONTINUED CHC POPS
FOR SATURDAY NIGHT WITH FRONTAL BOUNDARY DRIFTING SOUTH THRU REGION.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
UNSETTLED WEATHER WILL CONTINUE IN THE MEDIUM RANGE. FOLLOWED
HPCGUIDE FOR EXTENDED PERIOD WHICH WAS A BLEND OF 00Z ECMWF AND
NCEP-GEF ENSEMBLE MEAN. HIGH PRESSURE MOVES ACROSS EASTERN CANADA
THIS WEEKEND...AND WEAKENS UPPER LEVEL LOW AS IT BECOMES ABSORBED
INTO EASTERN TROF. A COLD FRONT WILL REACH THE WESTERN MOUNTAINS
SATURDAY NIGHT INTO SUNDAY AND STALL ACROSS SOUTHEAST U.S. ON MONDAY
INTO WEDNESDAY...AS SURFACE WAVES MOVE NORTHEAST ALONG THE BOUNDARY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
RESIDUAL MICROSCALE BOUNDARIES AND AFTERNOON HEATING WILL PRODUCE
ISOLATED CONVECTION EARLY THIS AFTERNOON. AS WE PROGRESS TO THE
LATE AFTERNOON AND EVENING HOURS...AREAL COVERAGE WILL INCREASE
ACROSS THE MOUNTAINS AND THEN SPREAD TO THE EAST. ANY ONE
THUNDERSTORM COULD REDUCE VISIBILITIES TO IFR.

CLEARING THIS EVENING WITH SATURATED GROUND AND MOIST ATMOSPHERE
WILL LIKELY LEAD TO AREAS OF DENSE VALLEY FOG AFTER 06Z FRIDAY. THIS
LIFR FOG WILL SLOWLY BURN OFF AFTER SUNRISE AND COVERT TO MORNING
HAZY BETWEEN 5-8SM.

UPPER LOW WEAKENS AND SHIFTS EAST FRIDAY. FRIDAY NIGHT AND SATURDAY
A STRONG SHORT WAVE BRINGS A LOW FROM THE UPPER MISSISSIPPI VALLEY
INTO VIRGINA. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY IN
THE MOUNTAINS...RESULTING IN MVFR CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...RCS
SHORT TERM...KK/RCS
LONG TERM...KK
AVIATION...RCS
Hazardous weather outlook, Jul 26, 2:59 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT THU JUL 26 2007

NCZ003>006-019-020-VAZ011-013-014-016>018-022>024-032>035-043>047-
058-059-271900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
259 PM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH ISOLATED
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING COULD BE
STRONG.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ007-009-010-012-015-019-020-WVZ042>045-271900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
259 PM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING.

In the hours before

Special weather statement, Jul 26, 2:17 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT THU JUL 26 2007

VAZ019-261915-
ALLEGHANY VA-
217 PM EDT THU JUL 26 2007

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF JORDAN MINES...MOVING EAST AT 5
MPH. THIS THUNDERSTORM WILL LIKELY REMAIN SOUTH AND WEST OF
COVINGTON CITY.

EXPECT SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT DANGEROUS
LIGHTNING IN THE PATH OF THIS STORM. IT IS POSSIBLE THIS STORM WILL
CONTINUE DEVELOPING AND A SEVERE THUNDERSTORM WARNING MAY BE
NECESSARY.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

SK

Nearby

Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.